My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

Although there are numerous culprits in peripheral neuropathy (PN), fluoroquinolones (FQs) are increasing reported as a potential cause, affecting about 1% of patients. 1

Besides many case reports, couple of large epidemiologic studies support the association between PN and FQs. A case-control pharmacoepidemiologic study of a cohort of men aged 45-80 years without diabetes found that current users of FQs were nearly twice as likely to develop PN (RR 1.83, 95% C.I. 1.49-2.27), with the highest risk found among current new users of FQ.2 The risk appeared similar among the 3 most commonly used FQs (levofloxacin, ciprofloxacin, moxifloxacin).

Another epidemiologic study with “pharmacovigilance analysis” based on the FDA Adverse Event Reporting System found significant disproportionality of PN for FQs compared to many other antibiotics. 3 The median onset of PN after exposure to FQ was 4 days (range 0-91). Contrary to initial reports of the mild and reversible course of FQ-associated PN, 1 study reported that 58% of patients had symptoms lasting greater than 1 year.4`

These findings prompted the FDA to update its boxed warnings for FQs in 2016 to stress the potential rapidity of onset and permanence of FQ-associated PN while strongly discouraging their use in conditions for which alternative therapy exists, such as in acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated UTI.5

So while our patient may have other causes for her neurologic complaints, FQ exposure should also be in the differential!

References

  1. Dudewich M, Danesh A, Onyima C, et al. Intractable acute pain related to fluoroquinolone-induced peripheral neuropathy. J Pain Pall Care Pharmacotherapy 2017;31:144-7. https://www.ncbi.nlm.nih.gov/pubmed/28358229
  2. Etminan M, Brophy JM, Samii A. Oral fluoroquinolone use and risk of peripheral neuropathy: A pharmacoepidemiologic study.Neurology 2014;83:1261-63. https://www.ncbi.nlm.nih.gov/pubmed/25150290
  3. Ali AK. Peripheral neuropathy and Guillain-Barre syndrome risks associated with exposure to systemic fluorquinolones: a pharmacovigilance analysis. Ann Epidemiol 2014; 24:279-85. https://www.ncbi.nlm.nih.gov/pubmed/24472364
  4. Francis JK, Higgins E. Permanent peripheral neuropathy: A case report on a rare but serious debilitating side-effect of fluroquinolone administration. Journal Investigative Medicine High Impact Case Reports 2014; 1-4. DOI:10.1177/2324709614545225. https://www.ncbi.nlm.nih.gov/pubmed/26425618
  5. FDA.https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm.  Accessed December 8, 2017.
My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s